Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Phoenix, AZ

August 13, 2004La Paz County, Yuma County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 13, 2004, 4:39 PM MST for La Paz County, Yuma County, Arizona; Imperial County, California. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 4:39 PM MST (23:39 UTC)
Expired
Aug 13, 2004, 6:00 PM MST
In force
81 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 43 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 132339
SVRPSR
AZC012-027-CAC025-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM MST FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...INCLUDING   
  GLAMIS...
  WESTERN YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...MARTINEZ LAKE...   
  GADSDEN...FORTUNA FOOTHILLS...AND
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 600 PM MST(600 PM PDT).

* AT 434 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF ANDRADE...OR ABOUT 14 MILES NORTH OF YUMA...AND
  MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARABY...BLAISDELL...KINTER...WINTERHAVEN...GORDONS WELL...SAN LUIS
  AND LIGURTA.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3331 11414 3303 11528 3251 11538 3226 11419

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 13, 3:30 PM MST, 1 hour 9 minutes before
AZZ020>028-CAZ030>033-140545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 13 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY EAST ACROSS SOUTHERN CALIFORNIA SATURDAY AND ARIZONA SUNDAY.
THIS SYSTEM WILL CONTINUE TO RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEKEND. HOWEVER...A DRIER FLOW OF AIR
FROM THE WEST WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY...AND BRING
A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL
ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA...ALL OF
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA UNTIL 12
MIDNIGHT TONIGHT. SEE PRODUCT PHXFFAPSR WITH WMO HEADER WGUS65 KPSR
FFAPSR. ACTIVE DAY IN OUR AREA WITH 3 SMALL STREAM FLOOD ADVISORIES
ISSUED INCLUDING ONE IN WESTERN MARICOPA COUNTY...ONE IN LA PAZ
COUNTY AND ONE IN NORTHEAST IMPERIAL COUNTY. ALSO...5 SEVERE
THUNDERSTORM WARNINGS WERE ISSUED...TWO FOR YUMA COUNTY...ONE FOR LA
PAZ COUNTY...AND TWO FOR IMPERIAL COUNTY. AND...DUST STORM WARNINGS
WERE ISSUED FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA AS
WELL AS FAR SOUTHEAST CALIFORNIA. THE AIRMASS HAS BECOME MORE MOIST
AND UNSTABLE OVER THE ENTIRE AREA. A LOW PRESSURE SYSTEM OFF THE
SOUTHERN CALIFORNIA COAST IS ALSO ADDING DYNAMICS AS IT MOVES SLOWLY
TOWARD US. THUS...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT...SPREADING INTO AREAS THAT HAD NOT YET RECEIVED ANY
THUNDERSTORMS THIS AFTERNOON SUCH AS MOST OF SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA. SOME OF THESE THUNDERSTORMS WILL
BE SEVERE WITH STRONG GUSTY DAMAGING WINDS...LOCALLY HEAVY
RAIN...POSSIBLE FLASH FLOODING AND HAIL...AS WELL AS DESERT DUST
STORMS. THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST
ACROSS SOUTHERN CALIFORNIA CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY. THEN...THE LOW PRESSURE SYSTEM WILL MOVE
EAST ACROSS ARIZONA SUNDAY. A DRIER FLOW OF AIR FROM THE WEST BEHIND
THE LOW PRESSURE SYSTEM WILL BRING AN END TO THE THUNDERSTORMS OVER
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY.
THIS DRIER AIR WILL THEN FILTER INTO ARIZONA WITH A DECREASED CHANCE
OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT
WEEK.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 0000 GMT SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH ENTIRE AREA...ALL OF SOUTHWEST AND
     SOUTH-CENTRAL ARIZONA ZONES 20 THROUGH 28 INCLUDING THE
     GREATER PHOENIX AREA AND YUMA UNTIL 12 MIDNIGHT TONIGHT...
     0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
     WGUS65 KPSR FFAPSR.
CA...FLASH FLOOD WATCH ENTIRE AREA...ALL OF FAR SOUTHEAST
     CALIFORNIA ZONES 30 THROUGH 33 UNTIL 12 MIDNIGHT TONIGHT...
     0700 GMT SATURDAY. SEE PRODUCT PHXFFAPSR WITH WMO HEADER
     WGUS65 KPSR FFAPSR.

&&

ELLIS
Hazardous weather outlook, Aug 13, 10:42 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1042 AM MST FRI AUG 13 2004

AZZ022-023-027-028-140700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING
WINDS...DUST STORMS WITH REDUCED VISIBILITY...DANGEROUS CLOUD TO
GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED
VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-140700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY DAMAGING
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...HAIL...AND LOCALLY
HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY
WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEKEND...
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY
DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. THERE
WILL ALSO BE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-140700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER
HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED
VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THIS WEEKEND
ESPECIALLY THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED
VISIBILITY..AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-140700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1042 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO
RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE MAIN WEATHER
HAZARDS ARE STRONG GUSTY DAMAGING WINDS...DUST STORMS WITH REDUCED
VISIBILITY...DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY
NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY
HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:34 AM MSTSevere Thunderstorm WarningPSRLa Paz56 min
Aug 13, 3:18 PM MSTSevere Thunderstorm WarningPSRYuma57 min
Aug 13, 3:54 PM MSTSevere Thunderstorm WarningPSRYuma66 min
Aug 13, 1:51 PM MSTSevere Thunderstorm WarningPSRImperial54 min
Aug 13, 3:45 PM MSTSevere Thunderstorm WarningPSRImperial60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.